Texas, 2023Wildfire in Texas, January 4, 2023
January 4, 2023 · NWS BRO · 1 event in 1 county or zone
Conditions were favorable for wildfire spread during the day of January 4th. Strong high pressure over the region coupled with cured ground fuels from the freeze event before Christmas 2022 allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for wildfire spread during the day of January 4th. Strong high pressure over the region coupled with cured ground fuels from the freeze event before Christmas 2022 allowed for rapid wildfire growth. The Quail Lease Fire, in the northeastern part of Jim Hogg County near State Highway (SR) 285, ignited shortly around 1:00PM CST on January 4th and continued until 7:00PM CST when it was announced it was 100 percent contained. The fire consumed a total of 321 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 4, 11:44 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jan 4, 11:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1144 AM CST Wed Jan 4 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday)
Issued at 300 AM CST Wed Jan 4 2023
The general theme for the short term forecast is pleasant conditions
as a surface ridge remains over Deep South Texas and the Rio Grande
Valley. Thanks to the drier air we can expect to see more sun, warm
days and cool nights. We can also expect light winds. This morning
there maybe still enough moisture for some fog, however confidence
in fog development is decreasing at this point. As more drier air
moves in, fog will become less likely to happen during the short
term period. While the relative humidity values for today are low,
the winds at the surface and 20 feet are low enough that there are
no fire weather concerns at this time. High temperatures for today
are expected to get up to the upper 70s to low 80s. The pleasant
conditions will continue into tonight where low temperatures are
expected to be the 50s. As the clear skies tonight will allow for a
good deal of radiative cooling to take place. Even though the winds
will be light at night, dew point temperatures are low enough that
fog does not appear to be a concern.
For Thursday, winds will shift towards more of the southeast and the
onset of onshore flow will begin. This will result in the return of
moisture to the area by late afternoon. High temperatures are
expected to be in the upper 70s to low 80s.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 300 AM CST Wed Jan 4 2023
Latest model suite and guidance are
in good agreement and showing above average consistency for the Long
term. Fair weather persist Thursday night through Saturday despite
an increase in southerly flow and a slight chance of coastal showers
Saturday. A cold front is still on tap for next Sunday into Monday
with the chance of rain increasing Sunday. Temperature trends
continue to be well above normal through Saturday with the next cold
front only dropping temperatures back towards normal.
The 500mb progressive flow remains complicated with several
shortwaves quickly tracking west to east through next week. Deep
South Texas will be under mid-level ridging Thursday night and
Friday with a southwest zonal flow by Saturday. Surface high
pressure settles to our east while pressures begin to fall over
Southern/Central Plains in response to a couple of mid-level troughs
moving into the Rockies. This results in increasing south winds
Friday and Saturday and temperatures warming up especially
overnight. The ridging overhead keeps rain chances at bay Friday and
Saturday, however as the ridge flattens Gulf moisture is shown
increasing near the coast which may lead to a few coastal waters
showers late Saturday.
GFS/ECMWF continue to indicate some potential for phasing of a
northern and southern stream shortwaves Sunday and Monday which
sends a weak to modest cold front through Texas. Increasing and
deepening moisture through the atmospheric column in advance and
behind the front allows for increasing rain chances all areas Sunday
and favoring the coastal counties Monday. Temperatures cool off near
normal these days, however model trends have been backing slightly
off on the coolest readings with Canadian air remaining trapped well
&&
.AVIATION...
(18Z TAFS)
Issued at 1139 AM CST Wed Jan 4 2023
VFR conditions locally with light to moderate northeast winds and
virtually clear skies. High pressure over South Texas controls the
weather. VFR conditions the next 24 hours. Winds will veer to east
as high pressure shifts east.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 79 55 79 61 / 0 0 0 0
HARLINGEN 79 53 80 59 / 0 0 0 0
MCALLEN 82 54 82 61 / 0 0 0 0
RIO GRANDE CITY 82 51 82 59 / 0 0 0 0
SOUTH PADRE ISLAND 69 60 70 64 / 0 0 0 0
BAYVIEW/PORT ISABEL 74 54 75 61 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...54-BHM
LONG TERM....65-Soria
AVIATION...54-BHM
Hazardous weather outlook, Jan 4, 3:39 AM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
339 AM CST Wed Jan 4 2023
TXZ248>255-351-353>355-451-454-455-050945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
339 AM CST Wed Jan 4 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is moderate risk of rip currents along area beaches.
Otherwise, no hazardous weather conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Elevated rip current risk possible Friday and next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-050945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
339 AM CST Wed Jan 4 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small Craft Advisories may be needed for all or portions of the
Lower Texas coastal waters Friday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Jim Hogg
- When
- January 4, 1:00 PM CST to 7:00 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
The event known as the Quail Lease Fire was estimated to have initiated around 1:00PM CST on January 4th east of Hebbronville along State Highway (SH) 285. It burned until 7:00PM CST on January 4th when it was announced it was 100 percent contained. This wildfire consumed a total of 321 acres. Facebook posts by Jim Hogg Emergency Management were used as a guide for the ignition and end times.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 4, 20231 death · 2 injured · $24,000 · 1 event
- Debris Flows and Flooding in California, January 4 to 5, 2023$106,000 · 90 kt wind · 99 events
- Heavy Rain in American Samoa, January 4 to 9, 2023$70,000 · 3 events
- Damaging Winds in North Carolina, January 4, 2023$43,000 · 54 kt wind · 7 events
- Tornadoes and Damaging Winds in South Carolina, January 4, 2023EF1 · 13 events
- Flood and Lightning Strike in Georgia, January 4 to 5, 2023$51,000 · 2 events
- Tornado and Damaging Winds in North Carolina, January 4, 2023EF1 · 11 events
- Tornado in Virginia, January 4, 2023$50,000 · EF0 · 1 event
- Tornadoes and Hail in Georgia, January 4, 2023EF1 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 202313 events
- Damaging Winds in Florida, January 4, 2023$4,000 · 50 kt wind · 10 events
- Debris Flow and Flooding in California, January 4 to 5, 2023$10 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064225.